CLINICAL RESEARCH
Statin-associated side effects in patients attending a lipid clinic: evidence from a 6-year study
 
More details
Hide details
1
Department of Internal Medicine, Faculty of Medicine, School of Health Sciences, University of Ioannina, Ioannina, Greece
Submission date: 2021-07-28
Final revision date: 2021-09-16
Acceptance date: 2021-10-04
Publication date: 2021-12-07
 
Arch Med Sci Atheroscler Dis 2021;6(1):182–187
 
KEYWORDS
TOPICS
ABSTRACT
Introduction:
There is conflicting evidence regarding the actual incidence of statin-associated side effects in clinical practice. We aimed to record the incidence of statin-associated side effects in the setting of a lipid clinic. We focused on clinically relevant liver enzyme increase and statin-associated muscle symptoms (SAMS).

Material and methods:
This was a retrospective study including adult patients with dyslipidemia followed up for ≥ 3 years in a university hospital lipid clinic in Greece. We recorded the incidence of clinically relevant liver enzyme increase (> 3 × upper limit of normal (ULN) on 2 occasions) and SAMS (muscle crumps, creatine kinase (CK) increase > 10 × ULN and rhabdomyolysis) during follow-up.

Results:
Among study participants (n = 1,334), 3.1% and 2.8% presented with clinically relevant liver enzyme increase and SAMS at least once during a median follow-up of 6 years (4–10). Only 11% (n = 5) of subjects with a clinically relevant liver enzyme increase and 6% (n = 2) of those with SAMS did not tolerate any statin at any dose. Most subjects with a history of a clinically relevant liver enzyme increase or SAMS were eventually treated with a moderate- or high-intensity statin (76% and 80%, respectively) or with combination treatment of a statin plus another lipid-lowering drug (15% and 36%, respectively). No risk factors for these statin-associated side effects were identified.

Conclusions:
The incidence of statin-associated side effects is low in the setting of a lipid clinic. The vast majority of these individuals were still able to tolerate statin treatment.

ISSN:2451-0629